4 of the Best Over-the-Counter Back Pain Pills According to Experts

Written by Joanna Gholmie, BS Pharm, MS and medically reviewed by Beth Holloway, RN, M.Ed
2021-05-12

Many people don't think twice before taking over-the-counter pain medicine (OTC). However, a survey by the American Gastroenterological Association found more than 2 out of 5 people don't follow label instructions.

That same survey discovered 3 in 10 people experienced complications due to overdosing on OTC pain medicines.

Selecting the best pain relief becomes even more challenging when we're presented with so many options that are used to treat back pain: aisles of pills at the pharmacy, advertisements all promising to reduce pain, and differing opinions of friends and family. 

You may have acute or chronic back pain. You may have neck pain or low back pain. The question is, “What's the most effective and safest option for your unique back pain?” 

Here are some of the best OTC back pain medicines on the market, according to experts:

  1. All-day relief: Aleve Back & Muscle Pain tablets

  2. Fast-acting: Advil Liqui-Gels

  3. Arthritis relief: Tylenol Regular Strength

  4. Nighttime relief: Motrin PM

For All-Day Relief: Aleve Back & Muscle Pain

Works for: 12 hours

Dosage: 220 mg naproxen sodium

Why experts recommend it

The formula is specifically used to treat back pain and muscle pain. One tablet lasts for up to 12 hours – a great option for those who suffer from all-day pain. 

How it works

Aleve is a type of nonsteroidal anti-inflammatory drug, or NSAID. They work by limiting the overproduction of chemicals called prostaglandins. Prostaglandins are responsible for creating inflammation, pain, and fever. The generic names for two common OTC NSAIDs are ibuprofen and naproxen sodium.

How to use Aleve Back & Muscle Pain tablets

  • Use as directed on the label or as instructed by your doctor

  • Do not take more than three tablets in 24 hours

  • If NSAIDs cause you to have an upset stomach, take with food

  • Aleve (naproxen sodium) is not meant for long-term use – it can be used for up to ten days

For Fast Relief: Advil Liqui-Gels

Works for: 6 to 8 hours

Dosage: 200 mg ibuprofen

Why experts recommend it

The solubilized ibuprofen in the capsules is more easily absorbed into the bloodstream. This leads to faster relief. The capsule form also makes it easier to swallow.

How it works

Advil Liqui-Gels contain ibuprofen, another nonsteroidal anti-inflammatory drug. Ibuprofen’s effects do not last as long as naproxen sodium (Aleve). However, it may be less harsh on the gastrointestinal system. A study in 2016 concluded that liquid gels may provide faster pain relief than tablets.

How to use Advil Liqui-Gels

  • Use as directed on the label or as instructed by your doctor

  • Do not exceed 6 capsules in 24 hours unless instructed by a doctor

  • If NSAIDs cause you to have an upset stomach, take with food

Precautions when taking NSAIDs (ibuprofen and naproxen sodium)

Nonsteroidal anti-inflammatory drugs can increase the chance of serious gastrointestinal complications such as ulcers, bleeding, inflammation, and perforations. People who take NSAIDs (other than aspirin) such as naproxen and ibuprofen, may have a higher risk of having a heart attack or stroke than people who do not take these medications. People with kidney disease, or those who have had coronary artery bypass graft (CABG) surgery, should not take NSAIDS.

Nonsteroidal anti-inflammatory drug side effects

Ask a medical professional if you have any specific questions about this medication, and before taking NSAIDs.

Common, mild side effects of NSAIDs

  • Gas

  • Bloating

  • Heartburn

  • Abdominal pain

Call your doctor if these symptoms appear for more than a few days or worsen with time.

Severe side effects of nonsteroidal anti-inflammatory drugs

If you have any of the following complications, it is crucial to seek medical attention or call your doctor right away. These include but are not limited to:

  • Severe abdominal pain

  • Any signs of bleeding, such as bloody or red-dark stools, blood in urine, vomiting blood or vomit that looks like coffee grounds, abnormal bloody vaginal discharge, bleeding gums, or any other persistent abnormal bleeding

  • Swelling of the face, eye area, lips, tongue, hands, ankles, or feet

  • Blurred vision

  • Yellowing of the skin or whites of eyes (jaundice) 

  • Chest pain 

  • Red or irritated eyes

  • Skin abnormalities such as red, very dry, blistered, painful, or peeling skin (with or without fever)

OTC pain medications are only one part of managing your pain. At Goodpath, we use a well-rounded approach that includes therapeutic exercise, nutritional support, and mind-body techniques like meditation or yoga. Start by taking our assessment to get your personalized program.  

For Osteoarthritis Relief: Tylenol Regular Strength

Works for: 4 to 6 hours

Dosage: 325 mg acetaminophen

Why experts recommend it

Tylenol is a good alternative for those who have any underlying conditions in which a nonsteroidal anti-inflammatory drug would not be appropriate. It is an effective pain reliever with fewer side effects than NSAIDS.

There are also stronger formulations, such as extra-strength Tylenol specifically designed for arthritis relief. The high-dose form has a greater risk of side effects and serious complications.

How it works

Acetaminophen is an analgesic, also known as a general pain reliever, but it isn’t anti-inflammatory. Acetaminophen works by changing how our bodies sense pain.  

How to use Tylenol Regular Strength

  • Use as directed on the label or as instructed by your doctor.

  • Do not take more than 10 tablets in a 24-hour period, unless told by a doctor.

  • Not recommended for use for over ten days unless directed by a doctor.

Precautions when taking Tylenol

Acetaminophen can cause liver damage with high, frequent, or long-term dosing. Do not take acetaminophen if you:

  • Have a history of liver disease

  • Drink more than three alcoholic beverages per day

  • Are allergic to acetaminophen or any other of the ingredients listed

  • If you are pregnant or breastfeeding, ask your doctor before using acetaminophen

  • Are taking any other medication containing acetaminophen. This may cause permanent liver damage 

Common side effects of acetaminophen

Acetaminophen can lead to these side effects:

  • Nausea and/or vomiting

  • Trouble sleeping

  • Abdominal pain

  • Loss of appetite

  • Headache

If you have any of the following side effects, it is crucial to seek medical attention or call your doctor right away. These include, but are not limited to:

  • Severe abdominal pain

  • Yellowing of the skin or whites of the eyes (jaundice)

  • Itching/swelling (especially of the tongue or throat)

  • Severe dizziness

  • Trouble breathing

For Nighttime Relief: Motrin PM 

Works for: 8 to 12 hours

Dosage: 200 mg ibuprofen and 38 mg diphenhydramine citrate

Why experts recommend it

The two active ingredients in Motrin PM help when you have trouble sleeping due to pain.

How it works

Diphenhydramine is an antihistamine used to help relieve allergy symptoms. Some types of antihistamines can cause drowsiness, which helps a person sleep better or fall asleep faster.

How to use Motrin PM

  • Use as directed on the label or as instructed by your doctor.

  • If NSAIDs cause you to have an upset stomach, take them with food.

Precautions when taking Motrin PM

  • Do not take Motrin PM for longer than 10 days unless instructed by your doctor.

  • People who take NSAIDs (other than aspirin) may have a higher risk of having a heart attack or a stroke than people who do not take these medications 

  • Do not drive or operate heavy machinery due to drowsiness from diphenhydramine

  • There is an increased risk of falls for those over 65 years of age; do not take unless directed by your doctor

Common side effects of Motrin PM

  • Nausea

  • Drowsiness

  • Loss of appetite

  • Increased chest congestion

More serious side effects of Motrin PM

  • Dizziness

  • Temporary loss of hearing

  • Blurred vision

How Goodpath Can Help

OTC pain medicines usually work well to relieve pain and discomfort, however, you may want to consider alternatives

At Goodpath, we use an integrative approach that may include OTC medicines, but also supplements, mind-body therapies, specific exercises, and nutritional support. 

Take our quick assessment now. From there we will create a treatment plan specifically for you and your needs.